Washington, 2019

Heavy Snow in Washington, February 19 to 20, 2019

February 19 to 20, 2019 · NWS OTX · 9 events in 3 counties and zones

From the afternoon of February 19th through the morning of February 20th portions of southeast Washington came under a band of wrap-around light snow from a low pressure system passing through Oregon. The Blue Mountains and the Palouse region received heavy snow accumulations from this storm system with only light accumulations over the Columbia Basin and little or no snow noted across northeast…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

From the afternoon of February 19th through the morning of February 20th portions of southeast Washington came under a band of wrap-around light snow from a low pressure system passing through Oregon. The Blue Mountains and the Palouse region received heavy snow accumulations from this storm system with only light accumulations over the Columbia Basin and little or no snow noted across northeast Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 19, 2:31 PM PST, 29 minutes earlier.

Area forecast discussion, Feb 19, 2:31 PM PST, 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
231 PM PST Tue Feb 19 2019

.SYNOPSIS...
A storm system will bring snow later today through Wednesday with
heavy snow accumulations over southeastern Washington and lower
Idaho Panhandle. Another round of snow is likely by the end of the
week into the weekend as cold temperatures persist.

&&

.DISCUSSION...
Tonight and Wednesday...Satellite indicates the next cold upper
level trough descending out of the Gulf of Alaska. The air mass
over the forecast area ahead of this incoming trough is now
moistening up from the top down with the imminent expectation of
an onset of light snow over most areas east of a line from
Republic to Ritzville over the warm front in the brief moist
southwest flow ahead of the arriving trough. Models have been
quite consistent over multiple runs regarding the character and
evolution of this storm...with high confidence in the general
forecast. This light isentropic precipitation will maximize this
evening and be enhanced by orographic upslope into the Idaho
zones...and then later tonight the dynamics at the base of the
trough will arrive and generate a weak but adequately impactful
surface low pressure over the southern Columbia Basin placing the
Palouse and points southward in the strong lift region of this
low pressure as it passes through and drifts eastward into central
Idaho by mid morning Wednesday.

Hence...while light to moderate accumulations of dry fluffy snow
will be common over the northeast mountains of Washington...the
north Idaho Panhandle and the upper Columbia Basin...the heaviest
accumulations will dump along and slightly north of the surface
low track...encompassing the Washington and Idaho Palouse...the
L-C valley...the Blues and Camas Prairie. The current suite of
Winter Storm Warnings and advisories look adequate to handle this
event. The Coeur D'Alene region and the valleys of the Central
Panhandle mountains will accumulate to probably low end warning
criteria (4 to 6 inches) due to extended isentropic and moist
upslope flow tonight...although southern Shoshone County south of
the I-90 corridor will likely pick up much more snow as the
surface low tracks by close to the south late tonight and
Wednesday morning. Unlike previous storms of the last week...the
deep basin...Wenatchee area and the valleys of the Cascades will
benefit from downslope flow off the Cascades with the surface low
developing to the east and not off the coast. Only light and
possibly only negligible snow accumulations are expected in these
locations...although the high Cascades will receive
characteristically more snow especially near the crest.

On Wednesday the core of the cold upper trough will settle over
the northwestern US. The speckled nature of the clouds in the cusp
of this trough currently over the Queen Charlottes is indicative
of significant instability. While the Pacific moisture feed will
be gone by Wednesday...the cold trough aloft will be sufficient to
generate a more random hit-and-miss snow shower routine with the
available residual moisture. Most susceptible to further
accumulating snow will be the Camas Prairie and Blue mountains
which will be augmented by upslope flow into the departing low
pressure...however any sub-synoptic vorticity disturbances in this
trough center will can produce local snow shower complexes just
about anywhere in the forecast area. A slow abatement in shower
activity from north to south during the day is expected as
another shot of cold continental Canadian air begins to infiltrate
the region through the northern terrain gaps.

Wednesday night through early Friday...This will be a break
period as the trough departs and is replaced by a transient upper
level ridge. No precipitation is expected during this period but
temperatures will once again plummet to low teens of single digits
depending on how much clearing the upper ridge provides. Wednesday
night and Thursday morning will feature breezy conditions down
the Okanogan and Purcell trench which may aggravate wind chill
issues.

Friday through Sunday...Yet more snow is expected for this
period. This system will consist of yet another cold upper trough
descending into the region form the northwest...much like
tonight's system. The difference is this next system does not have
a well defined frontal complex or well defined surface low
pressure...more of a general amorphous low pressure stretching
from Vancouver Isle to Wyoming. This means more snow with the air
mass still polar continental in nature...but no noticeable hints
of anything worse than anywhere else over the beleaguered
Palouse. The expectation...with only moderate confidence at this
time...is for a more widespread moderate impact advisory criteria
(2 to 4 inches) event with higher amounts in the mountains.
However...confidence of more snow for Friday through Sunday is
high. /Fugazzi

Monday through Wednesday morning...The cold and snowy pattern
continues into the beginning of next week. Following this
weekend's system, more region-wide precipitation and below-
normal temperatures are possible with a future storm storm. There
is low confidence on the timing and intensity due to the
inconsistency of models. However, the main message of this is
that winter is not giving up yet. JS

&&

.AVIATION...
18Z TAFS: A warm front developing ahead of a storm system arriving
from the northwest this afternoon and evening will bring an onset
of -SN to the KGEG/KSFF/KCOE/KPUW and KLWS TAF sites generally
between 20Z and 23Z with initial MVFR ceilings at most sites
deteriorating into IFR ceilings and vis for a long period of
-SN. Later tonight a surface low pressure will form over the
 southern Columbia Basin and track into central Idaho by 18Z
 Wednesday. The track of this low will be favorable for an
 extended period of IFR conditions in -SN at KPUW and KLWS with 6
 to 10 inches of accumulation possible at KPUW. KGEG/KSFF and KCOE
 will be on the northern margin of the heavier snow track and may
 experience improvement to MVFR conditions after 10Z-14Z
 Wednesday. The KMWH and KEAT TAF sites will be largely skipped by
 this storm system with westerly flow aloft creating a
 precipitation shadow during the warm front phase...with the
 possibility of a relatively short period of -SN late tonight as
 the surface low develops close to the east of the TAF sites.
 /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        19  30  16  29  10  26 / 100  30  10   0   0  20
Coeur d'Alene  20  31  18  29  11  27 / 100  30  10   0   0  20
Pullman        25  29  17  27  10  27 / 100  80  20   0   0  10
Lewiston       29  35  24  32  15  33 /  80  80  30   0   0   0
Colville       15  36  15  36  12  31 /  60  20  10  10   0  40
Sandpoint      20  31  19  29  14  27 / 100  20  10   0   0  40
Kellogg        21  31  18  29  13  28 / 100  70  10   0   0  30
Moses Lake     20  31  19  32  14  28 /  60  50  10   0   0  10
Wenatchee      20  30  19  31  16  27 /  40  30  10   0   0  30
Omak           20  31  19  32  16  26 /  40  20  20   0   0  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Wednesday for Central
     Panhandle Mountains.

     Winter Storm Warning until 4 PM PST Wednesday for Lewis and
     Southern Nez Perce Counties.

     Winter Storm Warning until 4 PM PST Wednesday for Lewiston Area.

     Winter Storm Warning until 4 PM PST Wednesday for Idaho Palouse.

     Winter Storm Warning until 4 AM PST Wednesday for Coeur d'Alene
     Area.

WA...Winter Storm Warning until 4 PM PST Wednesday for Lower Garfield
     and Asotin Counties.

     Winter Storm Warning until 4 PM PST Wednesday for Washington
     Palouse.

     Winter Weather Advisory until 4 AM PST Wednesday for Spokane
     Area-Upper Columbia Basin.

     Winter Storm Warning until 4 PM PST Wednesday for Northeast Blue
     Mountains.

&&
Hazardous weather outlook, Feb 19, 6:15 AM PST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
615 AM PST Tue Feb 19 2019

IDZ001-WAZ034-037-038-041>044-201415-
Northern Panhandle-Moses Lake Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
615 AM PST Tue Feb 19 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. A chance of snow
showers is expected today, with light snow accumulations possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A chance of snow showers will continue through Wednesday. Another
storm system will likely bring snow to the region starting Friday
continuing into the weekend.

IDZ002>004-026-027-WAZ031>033-035-036-201415-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Upper Columbia Basin-Spokane Area-
615 AM PST Tue Feb 19 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A winter storm will likely bring moderate to heavy snow
accumulations this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow will continue into Wednesday. Another storm system is likely
to impact the region Friday, with periods of snow continuing into
the weekend.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Garfield & Asotin

When
February 19, 3:00 PM PST to February 20, 9:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Reported by
Social Media
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

A member of the public near Clarkston reported 5.0 inches of new snow accumulation from this storm.

Heavy Snow, Lower Garfield & Asotin

When
February 19, 3:00 PM PST to February 20, 9:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Reported by
Social Media
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

A member of the public in Clarkston reported 5.5 inches of new snow accumulation from this storm.

Heavy Snow, Lower Garfield & Asotin

When
February 19, 3:00 PM PST to February 20, 9:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Reported by
Social Media
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

A member of the public in Clarkston Heights reported 5.0 inches of new snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 19, 4:00 PM PST to February 20, 10:00 AM PST
Where
Washington Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The COOP observer 2 miles northwest of Pullman recorded 4.5 inches of snow accumulation from this storm.

Heavy Snow, Northeast Blue Mountains

When
February 19, 4:00 PM PST to February 20, 12:00 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
COOP Observer
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

The COOP observer 8 miles northwest of Anatone recorded 4.0 inches of new snow accumulation.

Heavy Snow, Northeast Blue Mountains

When
February 19, 4:00 PM PST to February 20, 12:00 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
SNOTEL
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

The Sourdough Gulch SNOTEL site recorded 4.0 inches of new snow accumulation.

Heavy Snow, Washington Palouse

When
February 19, 4:00 PM PST to February 20, 10:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Social Media
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A member of the public on the WSU campus in Pullman reported 5.5 inches of snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 19, 4:00 PM PST to February 20, 10:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A spotter near Malden reported 4.0 inches of snow accumulation from this storm.

Heavy Snow, Washington Palouse

When
February 19, 4:00 PM PST to February 20, 10:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A spotter near Malden reported 4.0 inches of snow accumulation from this storm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806298, 806303, 806304, 806299, 806300, 806302, 806305, 806307, 806308.